Tennessee, 2018

Tornadoes and Damaging Winds in Tennessee, February 24, 2018

February 24, 2018 · NWS OHX · 16 events in 11 counties and zones

An intense storm system brought severe thunderstorms to northwest Middle Tennessee during the late afternoon and evening hours on February 24. One supercell thunderstorm developed along a warm front that moved northward across the area during the afternoon, spawning one tornado along the Kentucky/Tennessee border in Robertson County that then moved northeast into Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$8.2 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An intense storm system brought severe thunderstorms to northwest Middle Tennessee during the late afternoon and evening hours on February 24. One supercell thunderstorm developed along a warm front that moved northward across the area during the afternoon, spawning one tornado along the Kentucky/Tennessee border in Robertson County that then moved northeast into Kentucky. Later in the evening, a Quasi-Linear Convective System (QLCS) moved into the area from the west, spawning three more tornadoes across Montgomery and Robertson Counties which damaged dozens of homes and businesses and caused millions of dollars in damage. The QLCS also caused wind damage in several other counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 24, 3:51 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 24, 3:51 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
351 PM CST Sat Feb 24 2018

.DISCUSSION...

Very isolated storms have been racing northeastward in a few of
the northwest counties this afternoon. The rest of Middle TN has
been rain free this afternoon with gusty southerly winds helping
push temps to well above average again. New TOR Watch Number 5
valid for 4 of our NW counties was issued earlier and expires at
03Z.

Storm chances will be increasing late this afternoon through
tonight as a strong short wave moves from Arkansas northeastward
into the OH Valley....and as cold front approaches the region.
CAPEs were already over 500 J/Kg at mid afternoon along with
strong shear that will continue for the next several hours, so the
long anticipated bout with strong to severe storms is still on
tap. Expect continued isolated strong storms in the NW counties
for the next few hours, but best chances for increased coverage of
strong storms will be with the arrival of the main line. HRRR
seems to have a decent handle on the developing line...and moves
it into the NW counties 00-03Z...toward the I-65 corridor
03-06Z... and finally reaching the Plateau and southeast counties
after midnight. Expect 1 to 2 inches of rain overnight and will
keep the Flood Watch intact.

Showers will taper off quickly from west to east Sunday morning as
the front moves through with all areas rain free by 18Z. However,
will bring back chance-level POPs for southern and eastern
sections Sunday night as models show a weak short wave moving from
lower MS Valley northeast through the TN Valley. This quick
moving system will be gone by 12Z Monday and drier air will move
into the entire forecast area during the day as a separate H5
trough passes to our north.

Tuesday will feature an upper level ridge over us and a surface
ridge that will slide off to our east...so it will be another dry
day but with slightly warmer temps and southerly breezes.

The upper level ridge will move east by Wednesday...and a new
trough will move from the Southern Plains into the OH Valley
Wednesday and Thursday. This sets the stage for yet another round
of widespread rain with some thunderstorms across the region.
This will renew our flooding chances as our early QPF estimates
are in the 2 to 3 inch range for Wed/Thur combined. Showers will
diminish Thursday as a cold front moves quickly eastward through
the Mid State. Expect cooler and drier weather next Friday and
Saturday as we'll be under NW flow aloft behind the departing
upper level trough and an approaching upper level ridge.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA and MQY will have VFR through the afternoon and early evening,
then a band of showers and possible severe thunderstorms will
move in between 03Z-09Z with mainly MVFR. Winds will be gusty to
30KT at times through the afternoon and evening, with higher gusts
likely with the storms. Frontal passage will bring NW winds with
VFR by 12Z.

CKV will have MVFR with scattered showers through 21Z, then a
period of VFR until showers and possible severe storms move in
from 03Z-07Z with mainly MVFR. Frontal passage will bring VFR and
NW winds by 12Z.

CSV will have scattered showers with MVFR through 21Z. Then a
period of VFR is expected late day into the evening. Showers and
storms will arrive in CSV after 09Z with mainly MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      54  60  41  63  38 / 100  20  20  10   0
Clarksville    49  58  37  62  37 / 100  10  10  10   0
Crossville     55  59  42  59  38 / 100  60  40  10   0
Columbia       52  60  42  63  38 / 100  20  30  10   0
Lawrenceburg   54  60  43  63  38 / 100  30  40  10   0
Waverly        49  58  39  63  39 / 100  10  10  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Cheatham-Clay-Davidson-
Dickson-Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........13
Hazardous weather outlook, Feb 24, 5:52 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
552 AM CST Sat Feb 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
552 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Severe weather will be possible across Middle TN this evening and
into the overnight hours. The main threat will be damaging
straight line winds, however a tornado or two cannot be ruled out.

In addition to severe weather, a flood watch remains in effect
for portions of Middle TN. While the main concern is river
flooding, localized flash flooding will be possible within the
watch area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Feb 24, 2:00 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CST SAT FEB 24 2018

TNZ005-023>025-242045-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
200 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKSON...SOUTH
CENTRAL STEWART...HOUSTON AND HUMPHREYS COUNTIES UNTIL 245 PM CST...

At 159 PM CST, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or 7 miles east of Camden, moving northeast at 55
mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee Ridge and
Houston County Airport.

LAT...LON 3600 8800 3603 8800 3613 8792 3617 8792
      3618 8793 3622 8795 3626 8794 3633 8796
      3647 8786 3616 8740 3594 8793 3594 8800
      3595 8802 3597 8802
TIME...MOT...LOC 1959Z 238DEG 49KT 3607 8798

13
Special weather statement, Feb 24, 2:41 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CST SAT FEB 24 2018

TNZ005-006-023-242115-
Stewart TN-Montgomery TN-Houston TN-
241 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN STEWART AND NORTHEASTERN HOUSTON COUNTIES UNTIL 315 PM
CST...

At 241 PM CST, Doppler radar was tracking a strong thunderstorm over
Erin, moving northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Erin, Tennessee Ridge, Cumberland City, Indian Mound and Palmyra.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3643 8735 3624 8774 3625 8780 3624 8781
      3632 8786 3661 8761
TIME...MOT...LOC 2041Z 234DEG 39KT 3629 8773

13

The radar

The Ft Campbell radar (KHPX), 27 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Robertson

When
February 24, 3:53 PM CST to 3:55 PM CST
Where
Robertson County, 5.18 mi NE of Adams to 5.61 mi WNW of Barren Plain
Rating
EF1
Path length
1.24 mi
Path width
150 yd
Continued into
Logan, Ky (LMK)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.639, -87.013

An EF-1 tornado began less than one mile south of the Kentucky/Tennessee state line between Hugh Gill Road and Keysburg Road, then moved northeast snapping and uprooting numerous trees between the two roadways. The tornado then destroyed the roof of a barn on Hugh Gill Road before hitting a home on McGhee Road, causing significant roof and chimney damage. Maximum winds in Tennessee were estimated to be 95 mph. The tornado then moved into Kentucky where it intensified to EF-2 and traveled for another 11.3 miles. Please refer to NWS Louisville and Kentucky Storm Data for more information on the Kentucky portion of the path. The Tennessee portion of the path was updated and extended southwestward in June 2020 based on newly available high resolution Google Earth satellite imagery.

Thunderstorm Wind, Humphreys

When
February 24, 8:22 PM CST
Where
Humphreys County, 7.93 mi W of Concord
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.231, -87.912

A tree was blown down at 7600 Greenbrier Creek Road in far northwest Humphreys County.

Thunderstorm Wind, Houston

When
February 24, 8:29 PM CST
Where
Houston County, 0.5 mi SE of Tennessee Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.315, -87.764

A tree was blown down on Highway 147 in Tennessee Ridge.

Thunderstorm Wind, Houston

When
February 24, 8:30 PM CST
Where
Houston County, Tennessee Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.320, -87.770

A Facebook report indicated the porch was blown off a home in Tennessee Ridge.

Thunderstorm Wind, Stewart

When
February 24, 8:36 PM CST
Where
Stewart County, 2.66 mi E of Carlisle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.435, -87.723

A tree was blown down on Highway 233.

Thunderstorm Wind, Humphreys

When
February 24, 8:47 PM CST
Where
Humphreys County, 3.27 mi NNW of Waverly Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.163, -87.756

A tree was blown down on Highway 13 around 5 miles NNE of Waverly.

Tornado, Montgomery

When
February 24, 8:50 PM CST to 8:57 PM CST
Where
Montgomery County, 0.6 mi ENE of Dotsonville to 1.24 mi S of New Providence
Rating
EF1
Path length
5.31 mi
Path width
150 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.485, -87.471

An EF-1 tornado touched down near the Dotsonville community just east of Dotsonville Road and south of Bradley A. Martin Road then moved northeast. Trees were blown down and a few homes suffered minor roof damage on Gip Manning Road and Hunting Creek Road. Hundreds of trees were snapped or uprooted and 12 to 15 homes were damaged on Martin Road, Deepwood Drive, and Deepwood Trail with two homes severely damaged. Dozens of more trees were blown down east of Rustys Lane and on High Point Road. The tornado then crossed the Cumberland River, continuing to blow down trees before lifting north of Hilltop Road. Montgomery County Emergency Management estimated damage at 1 million dollars. The beginning point, ending point, and path of this tornado were adjusted slightly in May 2019 based on new high resolution satellite data available in Google Earth.

Thunderstorm Wind, Montgomery

When
February 24, 9:00 PM CST
Where
Montgomery County, 0.56 mi NW of Clarksville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.536, -87.357

A small section of the Dunn Center arena at Austin Peay State University was blown off, leaving a small hole in the roof. An ongoing Austin Peay/Murray State basketball game was delayed by debris from the roof damage and rain water leaking onto the arena floor. One girl was struck by debris falling from the roof and taken to the hospital as a precaution but was uninjured. Near the campus, a grocery store had windows blown out.

Tornado, Montgomery

When
February 24, 9:03 PM CST to 9:08 PM CST
Where
Montgomery County, 2.56 mi SE of St Bethlehem to 2.11 mi SSE of Beldon
Rating
EF2
Path length
4.07 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
36.551, -87.271

An EF-2 tornado touched down in eastern Clarksville on Dunbar Cave Road and moved east-northeast across Interstate 24 north of Rossview Road before ending on Kirkwood Road. Several trees were blown down at the beginning of the path north of Dunbar Cave Road. Continuing northeast, several outbuildings were damaged at the Rossview High School football stadium. The tornado crossed I-24 and struck an industrial complex where three buildings were damaged and 75 cars in a parking lot sustained minor damage. The tornado intensified as it crossed Rollow Lane, blowing the roof off one home and downing numerous trees. Four duplexes lost their roofs on Holland Drive and many others were severely damaged. Dozens of homes sustained roof and exterior damage in the Farmington subdivision along Covey Rise Circle, Bainbridge Drive, Green Grove Way, and Edgewater Lane, and one home on Green Grove Way at Covey Rise Circle was shifted off its foundation and completely destroyed, causing two injuries. Another home was heavily damaged west of Gardenia Lane in an area of new homes before the tornado moved across open fields. The last damage was some uprooted trees on Kirkwood Road. Maximum winds were estimated to be 125 mph. Montgomery County Emergency Management estimated the damage from this tornado at 7 million dollars.

Tornado, Robertson

When
February 24, 9:19 PM CST to 9:24 PM CST
Where
Robertson County, 1.7 mi ENE of Adams to 3.58 mi W of Barren Plain
Rating
EF1
Path length
3.59 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.586, -87.040

An EF-1 tornado touched down east of Adams near Johnson Springs Road and moved northeast. Corn from a farm on the east side of Johnson Springs Road was blown over a quarter of a mile to the northeast. One home suffered minor roof damage on Sturgeon Creek Road and dozens of trees were snapped or uprooted along both Sturgeon Creek Road and Barnes Road. Several barns and outbuildings were damaged or destroyed and more trees were blown down along a bend of Buzzard Creek Road before the tornado lifted west of the Fizer Road and Buzzard Creek Road intersection. The path of this tornado was adjusted and extended slightly in June 2020 based on newly available high resolution Google Earth satellite imagery.

Thunderstorm Wind, Dickson

When
February 24, 9:54 PM CST
Where
Dickson County, Dickson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.080, -87.380

Several trees were blown down throughout Dickson County.

Thunderstorm Wind, Hickman

When
February 24, 10:08 PM CST
Where
Hickman County, 1.29 mi SSW of Aetna
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
35.634, -87.531

A tSpotter Twitter report indicated 3 to 4 trees were blown down onto power lines along Highway 48 around 1 mile north of the Lewis County line.

Thunderstorm Wind, Williamson

When
February 24, 10:15 PM CST
Where
Williamson County, 2.75 mi ENE of Fairview
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.001, -87.078

A home weather station near the intersection of Highway 100 and Brush Creek Road measured a wind gust of 65 mph.

Thunderstorm Wind, Davidson

When
February 24, 10:20 PM CST
Where
Davidson County, 1.03 mi SSW of Richland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.136, -86.886

A WSMV-TV news crew reported a tree was blown down in West Nashville.

Thunderstorm Wind, Sumner

When
February 24, 10:29 PM CST
Where
Sumner County, 1.33 mi NE of Hendersonville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.291, -86.600

A large tree was blown down across power lines near Ridge Drive.

Thunderstorm Wind, Wayne

When
February 24, 10:33 PM CST
Where
Wayne County, Waynesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.320, -87.770

Numerous trees were blown down across Wayne County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738333, 738334, 738335, 738336, 738337, 738338, 738339, 738340, 738341, 738342, 738343, 738344, 738345, 738346, 738347, 738348.